Maine, 2020Drought in Maine, August 11 to 31, 2020
August 11 to 31, 2020 · NWS CAR · 2 events in 2 counties and zones
Severe drought expanded across southeast Aroostook and southern Piscataquis counties during mid August and persisted through the remainder of the month. These areas were in moderate drought at the start of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought expanded across southeast Aroostook and southern Piscataquis counties during mid August and persisted through the remainder of the month. These areas were in moderate drought at the start of the month. Above average temperatures were reported during August. Rainfall was mostly due to showers and thunderstorms which resulted in variable rain totals. Most areas received 40 to 70 percent of normal rainfall for August...though some areas did receive greater totals with thunderstorms. Widespread rain did not occur during August. In Houlton...the three month period from June to August was the 5th warmest and all-time driest on record. Streamflows during August were generally 15 to 35 percent of normal. At month's end many of the larger rivers were at near record low levels. Grain crops were significantly impacted during August. Potatoes and other crops required extensive irrigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 10, 11:43 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 10, 11:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1243 AM EDT Tue Aug 11 2020
.SYNOPSIS...
Weak high pressure builds overnight. A cold front will approach
Tuesday then slowly cross the region Tuesday night through
Wednesday. High pressure will build across the region Thursday
into Friday.
&&
.NEAR TERM /THROUGH TODAY/...
Update...
Satellite imagery and surface observations indicate low clouds
and fog advancing north along the Downeast coast and across
southeast portions of the forecast area. This area of low clouds
and fog will expand across interior Downeast and eastern
portions of the forecast area overnight. Generally expect partly
cloudy skies across northwest and west-central portions of the
forecast area overnight. Could also have an isolated shower late
across northwest and west-central areas. Overnight low
temperatures will range from around 60 northwest, to the mid
60s northeast. Generally expect mid 60s across central areas and
interior Downeast, with around 60 to the mid 60s along the
Downeast coast. Have updated the forecast to adjust for current
conditions along with overnight temperatures, clouds and shower
chances.
Previous Discussion...
Heat indices will approach advisory criteria in portions of
southern Piscataquis and Penobscot counties by early Tuesday
afternoon, but confidence is not high enough to issue a heat
advisory at this point. Highs across the forecast area will be
near 90F with dew points in the upper 60s. The convective
environment becomes interesting for northern zones on Tuesday
afternoon. SBCAPE values and mid level lapse rates will hit
levels rarely seen this summer. Deep layer shear is lacking
initially, but will increase just enough by late afternoon to
help produce some stronger storms. There's not a lot of moisture
and the only trigger appears to be the remnants of a boundary
moving through southern Ontario and western Quebec this
afternoon. The cold front will remain well west of the area into
Tuesday evening. Forecast thermodynamic profiles point to wind
and hail as potential threats. Have added mention of small hail
and gusty winds at this point. Heavy rain is also possible with
the few cells that organize given the PW values and expected
storm motion vectors. Have also mentioned locally heavy rainfall
for northern zones later Tuesday afternoon.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
For Tuesday night, showers and tstms into the evening w/heavy
rainfall and strong wind gusts possible in some the stronger cells.
Training storms possible as their forward movement aligns w/the
upper flow. There is strong convergence along the pre-frontal
boundary to keep storms going for a while into the late evening. The
12Z NAM is heavy w/this potential. The GFS is similar, but not as
strong w/the instability. The focus appears to shift to the se
toward the interior Downeast region later in the evening into the
overnight hrs. The intensity of the activity however will be
weakened w/the loss of heating and shear weakening. It will be a
humid night w/overnight temps in the mid/upper 60s. Added the
mention of fog given the potential for some partial clearing
late at night.
For Wednesday, a slow moving cold front will be sliding into
the region during the day. More showers and tstms are expected.
Mid level forcing is not all that impressive but there is
potential for instability. There will be some clouds and fog
around in the morning which could linger longer across the
eastern sections which could hinder organized development. Mdl
soundings show CAPE potential of 2500+ joules across the Maine
Central Highlands down across the Penobscot Valley and interior
Downeast. Lapse rates on the 12Z GFS and NAM steepen w/available
heating to allow organized tstms w/the highest confidence being
across SE Aroostook into Nrn and Cntl Washington County. The
shear could be the limiting factor, as it appears to be weak per
the GFS, but the NAM is bit more aggressive w/its shear to
allow for more organized development. Attm, did not include
enhanced wording, but some stronger storms could contain some
strong wind gusts and even hail given the mid-level cooling
w/the front. Another very warm and humid day w/temps in the 80s
possibly apchg 90F in the central and downeast areas.
The front is forecast to slide into the coastal waters Wednesday
night w/some slightly cooler and less humid air seeping in from the
nw. Definitely drier air for Thursday but still warm w/temps well
into the 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Basically dry right into the weekend w/AOA normal temps.
An upper trof is forecast to slide across the region on Friday
w/slightly cooler and continued drier air. The 12Z GFS and its
ensemble mean showed some light rain showers trying to skirt
portions of NE Aroostook County while the 12Z ECMWF backed off on
this potential. Attm, decided to lean toward a drier solution as
deep moisture appears to be limited. Another spoke of energy
rotating around the upper low near Newfoundland is shown by the long
range guidance to slide across the region. The ECMWF is more
aggressive w/bringing some rain showers, w/some of its
ensembles showing this setup. The GFS is drier and keeps any
showers in New Brunswick. Stayed w/a consensus apch and stayed
w/no mention of showers given the dry airmass in place. Sunday
will continue dry as high pres at the surface drifts across the
region. The next shot of any shower potential could be on Monday
as a frontal system apchs from the w.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: LIFR/VLIFR conditions will occur along the Downeast
coast overnight with low clouds and fog. Conditions will lower
to LIFR/VLIFR levels across interior Downeast and eastern
portions of the forecast area overnight. All fog and low clouds
will dissipate Tuesday morning. Strong thunderstorms,
potentially to 40000ft, are a threat north of GNR and HUL for
later Tuesday afternoon.
SHORT TERM: MVFR/IFR Tuesday night w/showers and tstms in the
evening and then some fog. Wednesday will feature IFR w/low
clouds and cigs in the morning and then an improvement to VFR
for KBGR and KBHB. The northern terminals may take a while
longer to clear out. Showers and possible tstms possible. Light
SSW winds less than 10 mph becoming W on Wednesday.
Wednesday night into Thursday...VFR w/the exception of KBGR and
KBHB as MVFR and IFR later Wednesday night into early Thursday
morning. Light W wind becoming NW 5 to 10 mph.
Thursday night into Saturday...VFR. NNW winds 5 to 10 mph.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels overnight through Tuesday. Visibilities will be reduced
in areas of fog overnight through Tuesday.
SHORT TERM:
Tuesday night into Wednesday...SSW winds 5 to 10 kts. Seas 3-4
ft w/a southerly swell. Areas of fog w/vsbys 1 NM or less.
Wednesday night into Thursday...SW winds less than 10 kt becoming
WNW around 10 kt. Seas dropping back to 2-3 ft. Fog w/vsbys 1 NM or
less.
Thursday night into Saturday. NNW winds around 10 kt becoming
NNE 10-15 kts by Friday night into Saturday. Seas 2-3 ft
gradually building to 3-4 ft.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Norcross/MCW
Short Term...Hewitt
Long Term...Hewitt
Aviation...Norcross/MCW/Hewitt
Marine...Norcross/Hewitt
Hazardous weather outlook, Aug 10, 2:43 AM EST, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
343 AM EDT Mon Aug 10 2020
MEZ001>006-010-011-015>017-029>032-110745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
343 AM EDT Mon Aug 10 2020
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-110745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
343 AM EDT Mon Aug 10 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Drought, Southeast Aroostook
- When
- August 11, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Severe drought developed during mid August and persisted through the remainder of the month.
Drought, Southern Piscataquis
- When
- August 11, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Severe drought developed during mid August and persisted through the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914272, 914273.